P&T COMMUNITY
 
MediMedia Managed Markets
Our
Other
Journal
Managed Care magazine
P&T Community, The Online Resource for P&T Decision Makers
Login / Register
Join Us  Facebook  Twitter  Linked In

 

News Categories

 

 

 

Bisphosphonates Increase Risk of Atrial Fibrillation

Study finds risk of serious AF increased by 40% (October 8)

According to a study published in the October issue of Chest, treatment with bisphosphonates appears to be associated with a significantly increased risk of serious atrial fibrillation (AF).

The investigators, led by a team at Maimonides Medical Center in Brooklyn, N.Y., conducted a literature review to evaluate the risk of serious AF (events that required hospital admission), stroke, and cardiovascular mortality with the use of bisphosphonates. They searched for observational studies and randomized controlled trials (RCTs) on the use of bisphosphonates from 1966 to April 2012 that reported the number of patients who developed serious AF, stroke, and cardiovascular mortality at follow-up.

Six observational studies (n = 149,856) and six RCTs (n = 41,375) were included for analysis. Pooling data from the observational studies, the researchers found that bisphosphonate therapy was associated with a 27% increased risk of AF. Further, the RCTs showed a statistically significant 40% increase in the risk of serious AF, but no increase in the risk of stroke (odds ratio [OR], 1.07) or cardiovascular mortality (OR, 0.92), with the use of bisphosphonates.

The authors noted that the non-oral administration of bisphosphonates “induces a release of tumor necrosis factor alpha [and] interleukin-6, and inhibition of farnesyl pyrophosphate synthase in the mevalonate pathway, leading to the accumulation of pyrophosphate,” which, when increased in concentration, can “activate an inflammatory cascade and alter the expression of proteins that handle intracellular calcium,” thereby increasing the risk of arrhythmias.

Bisphosphonates are indicated for the prevention and treatment of osteoporosis.

[Source: Chest; October 2013.]

More stories